Alert archive / Alabama / Flash Flood Warnings in 2011

Flash Flood Warning 35, NWS Huntsville, AL

June 28, 2011Franklin County, Lawrence County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jun 28, 2011, 10:05 AM CDT for Franklin County, Lawrence County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2011, 10:05 AM CDT (15:05 UTC)
Expired
Jun 28, 2011, 1:00 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, AL, Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 82 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 3.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2747 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

721 
WGUS54 KHUN 281505
FFWHUN
ALC059-079-281800-
/O.NEW.KHUN.FF.W.0035.110628T1505Z-110628T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1005 AM CDT TUE JUN 28 2011

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN NORTHWEST ALABAMA...
  SOUTHERN LAWRENCE COUNTY IN NORTHWEST ALABAMA...

* UNTIL 100 PM CDT

* AT 1002 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS          
  NORTHWEST ALABAMA. ONE TO THREE INCHES OF RAIN HAS FALLEN SO FAR   
  THIS MORNING.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING                
  INCLUDE...RED   BAY...RUSSELLVILLE...BELGREEN AND PHIL CAMPBELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE 
FRANKLIN AND SOUTHERN LAWRENCE COUNTIES AS ADDITIONAL THUNDERSTORMS 
MOVE INTO THE AREA.

&&

LAT...LON 3458 8814 3441 8711 3430 8711 3433 8817

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 9:56 AM CDT, 9 minutes earlier.

Area forecast discussion, Jun 28, 9:56 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
956 AM CDT TUE JUN 28 2011

.UPDATE...TO INCREASE POPS AND ISSUE FLASH FLOOD WATCH.

&&

.DISCUSSION...
COLD FRONT STILL WELL TO OUR NORTHWEST STRETCHING FROM NORTHWESTERN
OHIO SOUTHWEST INTO SOUTHERN MISSOURI. A WINDING PRE-FRONTAL TROUGH
AXIS EXTENDS SOUTHWEST AHEAD OF THIS FRONT FROM VA INTO NORTHERN AL
AND FURTHER WEST INTO MS. ONE TO THREE INCHES OF RAINFALL HAS ALREADY
OCCURRED WITH ONE ROUND OF ONGOING STRONG TO SEVERE THUNDERSTORMS
ACROSS MUCH OF THE FORECAST AREA. THE HEAVIEST RAINFALL HAS OCCURRED
IN NORTHWESTERN ALABAMA...WHERE RADAR INDICATE 2 TO 5 INCHES HAS
FALLEN OVER COLBERT AND LAUDERDALE COUNTIES SO FAR THIS MORNING.
FURTHER EAST RADAR INDICATES AROUND 1 TO 2 INCHES OF RAINFALL HAS
FALLEN.

WITH UPPER LEVEL WINDS FORECAST TO PARALLEL THE FRONT THROUGH THE
EVENING HOURS AND PW VALUES OVER 1.8 INCHES...ADDITIONAL ROUNDS OF SHOWERS
AND STRONG THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EARLY EVENING
HOURS PRODUCING VERY HEAVY RAINFALL RATES. THIS WILL PRODUCE AN
ADDITIONAL 1 TO 3 INCHES OF RAINFALL ACROSS THE AREA...WITH LOCALLY
HEAVIER AMOUNTS POSSIBLE AND PRODUCE SOME AREAS OF FLASH FLOODING.

WILL HAVE AN ADDITIONAL UPDATE OUT SHORTLY TO ADDRESS HIGH TEMPERATURES.

&&

.AVIATION... /ISSUED 642 AM CDT TUE JUN 28 2011/

SEVERE MCS CONTINUES TO PUSH ESEWD ACROSS THE TENNESSEE VALLEY THIS
MORNING...AND EXPECT LEADING EDGE OF TSRA TO IMPACT MSL/HSV BTWN
28/12-13Z WITH MVFR CIGS AND STRONG/GUSTY WINDS FORECAST AS
PREVAILING CONDITION. ALTHOUGH TSRA SHOULD BEGIN TO DIMINISH AFTER
28/13Z...WILL MAINTAIN VCTS/CB AS BACK EDGE OF MCS SHOULD STILL BE
CLOSE ENOUGH TO TERMINALS. AS DEBRIS CLOUDS DIMINISH AND COLD FRONT
APPROACHES FROM THE NORTH...EXPECT NEW DEVELOPMENT OF SCT TSRA TO
IMPACT TERMINALS BTWN 28/16Z-29/01Z. THE WEAK COLD FRONT WILL LIKELY
PUSH THRU MSL AROUND 29/00Z AND HSV AROUND 29/01Z...ACCOMPANIED BY
BKN MVFR STRATUS DECK AT FL025...WIND SHIFT TO LIGHT NNE AND
CONTINUING THREAT FOR A FEW LIGHT SHRA. IT APPEARS THAT SUFFICIENT
GROUND MOISTURE...CLEARING SKIES...AND LIGHT WINDS WILL LEAD TO
WIDESPREAD FOG DEVELOPMENT AFTER 29/06Z...AND HAVE INCLUDED 4SM/BR AS
PREVAILING VSBY AT END OF FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    93  71  93  66  94 / 100  30  10  10  10
SHOALS        94  69  93  64  95 / 100  30  10  10  10
VINEMONT      91  69  91  64  92 / 100  30  10  10  10
FAYETTEVILLE  89  68  89  64  92 / 100  20  10  10  10
ALBERTVILLE   91  68  91  64  92 / 100  30  10  10  10
FORT PAYNE    90  67  91  63  92 / 100  30  10  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     MORGAN.

TN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...MOORE.

&&

20
Hazardous weather outlook, Jun 28, 8:21 AM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
821 AM CDT TUE JUN 28 2011

ALZ001>010-016-TNZ076-096-097-290000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
821 AM CDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE SOUTH
FROM SOUTHERN MIDDLE TENNESSEE INTO NORTHERN ALABAMA THIS MORNING.
THESE STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN
EXCESS OF 60 MPH AND LARGE HAIL. IN ADDITION...FREQUENT LIGHTNING AND
VERY HEAVY RAINFALL RATES WILL ACCOMPANY THESE STORMS. ONE TO THREE
INCHES OF RAINFALL IS POSSIBLE WITH THIS INITIAL LINE OF STORMS.

MORE THUNDERSTORMS ARE POSSIBLE AGAIN BY THE EARLY AFTERNOON AS A
COLD FRONT AND UPPER LEVEL SYSTEM CROSS THE AREA. THE POSSIBILITY FOR
SEVERE STORMS WILL LINGER THROUGH THE AFTERNOON...WITH A CONTINUED
THREAT FOR DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL.
DUE TO THE SLOW MOVEMENT OF THESE SYSTEMS...AND VERY HEAVY RAINFALL
RATES...AN ELEVATED FLASH FLOOD THREAT IS EXPECTED TODAY...ESPECIALLY
WHERE HEAVIER RAINFALL HAS ALREADY FALLEN THIS MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED THUNDERSTORMS ARE EXPECTED MAINLY DURING THE AFTERNOON ON
SUNDAY AND MONDAY. A FEW STRONG STORMS ARE POSSIBLE...WITH GUSTY
WINDS AND HAIL AS THE PRIMARY THREATS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN
ONGOING.

20

In the hours before

Local storm report, Jun 28, 8:05 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
805 AM CDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     TSTM WND DMG     5 SE COLUMBUS CITY      34.40N 86.18W
06/28/2011                   MARSHALL           AL   EMERGENCY MNGR

            LARGE TREE DOWN. TIME ESTIMATED BASED ON RADAR.

&&

LB
Local storm report, Jun 28, 8:16 AM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
816 AM CDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     TSTM WND DMG     5 SSE FORT PAYNE        34.38N 85.69W
06/28/2011                   DEKALB             AL   EMERGENCY MNGR

            TREE DOWN ON HOUSE

&&

LB
Local storm report, Jun 28, 8:18 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
818 AM CDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     TSTM WND DMG     2 ENE SYLVANIA          34.57N 85.79W
06/28/2011                   DEKALB             AL   EMERGENCY MNGR

            TREE DOWN

&&

LB
Local storm report, Jun 28, 8:40 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
840 AM CDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     TSTM WND GST     3 SW MUSCLE SHOALS      34.72N 87.70W
06/28/2011  E55 MPH          COLBERT            AL   AMATEUR RADIO

&&

LB
Local storm report, Jun 28, 8:54 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
854 AM CDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 AM     TSTM WND GST     5 SSW FLORENCE          34.73N 87.70W
06/28/2011  M54 MPH          COLBERT            AL   EMERGENCY MNGR

            MEASURED AT EOC. NUMEROUS TREES DOWN AND POWER OUTAGES IN
            COUNTY.

&&

LB
Special weather statement, Jun 28, 9:19 AM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
919 AM CDT TUE JUN 28 2011

ALZ001>004-281500-
COLBERT-FRANKLIN-LAUDERDALE-LAWRENCE-
919 AM CDT TUE JUN 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...FRANKLIN...LAUDERDALE
AND LAWRENCE COUNTIES UNTIL 1000 AM CDT...

AT 919 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RED ROCK...OR 8 MILES WEST OF TUSCUMBIA...
MOVING SOUTHEAST AT 35 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  NEW BETHEL...TUSCUMBIA.
  COLBERT HEIGHTS...MUSCLE SHOALS.
  LITTLEVILLE...RUSSELLVILLE.
  SPRING VALLEY...PLEASANT RIDGE.
  WHITEOAK...THARPTOWN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT TUESDAY
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3464 8715 3432 8741 3454 8813 3496 8807
TIME...MOT...LOC 1418Z 296DEG 29KT 3469 8782

70/DD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 6:56 AM CDTSpecial Weather StatementHUNLimestone49 min
Jun 28, 7:05 AM CDTSpecial Weather StatementHUNJackson25 min
Jun 28, 7:20 AM CDTSpecial Weather StatementHUNDeKalb40 min
Jun 28, 7:44 AM CDTSpecial Weather StatementHUNColbert, Lauderdale, Limestone46 min
Jun 28, 7:58 AM CDTFlash Flood WarningHUNColbert, Lauderdale, Lawrence, Limestone5 hr
Jun 28, 8:14 AM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale, Lawrence46 min
Jun 28, 8:42 AM CDTFlash Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence4 hr
Jun 28, 9:19 AM CDTSpecial Weather StatementHUNColbert, Lawrence41 min
Jun 28, 9:25 AM CDTFlash Flood WatchHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more8 hr
Jun 28, 10:34 AM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale41 min
Jun 28, 11:18 AM CDTSevere Thunderstorm WarningHUNFranklin23 min
Jun 28, 12:58 PM CDTAreal Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone6 hr

Nearby

Flash Flood Warnings in Alabama, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.